State to probe Hopkins death

2-year-old cancer patient died after receiving improper IV mixture

December 20, 2003|By Erika Niedowski and Jonathan Bor | Erika Niedowski and Jonathan Bor,SUN STAFF

Maryland's health department plans to investigate the death of a young cancer patient who received an improperly mixed intravenous solution from the Johns Hopkins Home Care Group, a top state official said yesterday.

Carol Benner, director of the department's Office of Health Care Quality, said investigators will try to determine what actions at the Home Care Group and the Johns Hopkins Hospital might have contributed to the death of 34-month-old Brianna Cohen of Owings Mills.

Benner, who called the girl's death a "tragedy," said her office will conduct an independent on-site investigation - interviewing doctors and pharmacists and examining Brianna's medical records - rather than rely on Hopkins' account of the incident.

Brianna had undergone extensive treatment after surgery to remove a brain tumor in April, and was released from the Johns Hopkins Children's Center on Dec. 1 after a bone marrow transplant.

Recovering at home, she received an IV solution three consecutive nights that Hopkins has said contained nearly five times the prescribed amount of potassium. Hopkins officials believe the potassium triggered an irregular heartbeat, causing her heart to stop. She died Dec. 4, two months before her third birthday.

Benner said she learned of Brianna's death Thursday in a hand-delivered letter signed by Steven A. Johnson, president of the Home Care Group, which provides medical supplies, medications and staff assistance to Hopkins outpatients.

Hopkins voluntarily reported the incident, though beginning next month in Maryland, institutions will have to disclose to the state serious "adverse events" - injuries related to medical treatment and not a patient's underlying condition.

In a statement released Thursday, Johns Hopkins Medicine accepted "full responsibility" for her sudden death and pledged to cooperate with her family in its "quest for information."

At a news conference yesterday, Brianna's parents, Mark and Mindell Cohen, stressed that they believe the pharmacy error was only part of what went wrong.

A discharge form they received the day before her death - when Brianna's potassium was found to be slightly above normal during a checkup at the Children's Center oncology clinic - states that the family should use a new IV solution that night.

But later, the Home Care Group called to say that the new solution could not be delivered to the Cohens' home and that the clinic had said it would be all right to use the remaining mixture once more, according to the family.

"This was a contradiction of the written order that the pediatric clinic had given the family," said Gary Wais, the Cohens' lawyer. "This potassium level had nowhere to go but up."

The Home Care Group, which is jointly owned by the Johns Hopkins Health System and the Johns Hopkins University, is no longer preparing so-called TPN, or total parenteral nutrition solutions, which are used for patients who cannot consume a normal diet. All outpatient TPN solutions that had been mixed by hand at the Home Care Group's infusion pharmacy are being done at hospital pharmacies. Those pharmacies use automated mixing systems.

At the time Brianna's solution was prepared, the Home Care infusion pharmacy had a system in place that included multiple safety checks. Brianna's TPN order, which was faxed over from the hospital Dec. 1, contained 12 ingredients, including water, said Dr. George J. Dover, head of the Children's Center.

He said Hopkins has re-enacted the steps that were followed to try to determine how the TPN bag came to contain the incorrect amount of potassium.

Potassium is an electrolyte that is essential for, among other things, proper heart function.

After the Home Care pharmacy receives an order, a computer there calculates a "recipe" for how to fill it based on the concentration of each of the pharmacy's stock ingredients. The computer-generated recipe is double-checked by a pharmacist.

A technician then prepares the order. Potassium and other electrolytes are drawn out of vials by hand using a syringe. Before they are added to the TPN mixture, a pharmacist checks the amount in the syringe against the order to make sure it matches. The pharmacist also checks the vials to make sure the proper amount is left over.

The system for adding sugars, proteins, fats and water is automated because those ingredients are used in much larger amounts.

Dr. Marlene Miller, head of quality and safety initiatives at the Children's Center, said that, at the end of the process, someone checks the bags visually to make sure they all contain the same amount of liquid and that they are clear. If any of the ingredients are improperly mixed, she said, the bags may contain particles.

"I have the paper trail, and they documented their checks. It was all per protocol," she said. "We have not figured out exactly what happened in this case, but we're committed to doing so."

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.